Action on Postpartum Psychosis
2,020 members1,354 posts

Weaning off Olanzapine

Hi everyone so I have been taking Olanzapine after I had a miscarriage and difficulties sleeping afterwards. It’s been over a year now and am trying to come off it as is made me gain over 12kg/26lbs. I also feel quiet good in myself besides the weight gain. I am currently taking 5mg but I want to stop it completely now. Does anyone have any experience about coming off Olanzapine and if it’s caused insomnia as I have been having issues with sleep. Thank you

5 Replies
oldestnewest

Hi sweetface, welcome to the forum if you've just joined us.

I have difficulties with insomnia too and found previously that if I reduced my dose of I would have insomnia again however it would usually only last a couple of nights before my body got used to lower dose. I reduced down to 2.5mg then gradually took that every 2nd night before stopping entirely.

I hope you are able to get good sleep and reduce safely. I was told that I could always go back up again if it wasn't working so that's worth considering. Have you had postnatal psychosis?

Hazello

Reply

Hi Sweetface,

Welcome to the forum, I hope you find it helpful to you!

I have been on Olanzapine - the weight gain is hard isn’t it? I find my appetite increases and really crave chocolate, my will power for this is not great!

Have you spoken to your doctor about coming off it? I have found it’s a very difficult drug to come off and experienced advice was needed. The first time I tried to come off it I had been on it for 3months and had slowly weaned down to 2.5mg over these 3 months - when I stopped it ( with doctors advice) it caused very bad insomnia and anxiety, unfortunately this escalated over a weekend and so I couldn’t talk to my doctor. I went to A&E desperate for something, they gave me a sleeping tablet which didn’t work and by the time I spoke to my doctor on Monday I was feeling awful having not slept at all for about 3 nights. I ended up on a much higher dose, 15mg, and then spent nearly a year lowering this. When I finally reduced the dose from 2.5mg to nothing I had to do it very slowly - alternating the dose and letting it settle before reducing it slightly again. It took a while but finally came off it. I may be particularly sensitive to this medication, but I have learnt the hard way that it’s a tough drug to come off. You can do it, but need to listen to your body and have professional advice on hand.

Best wishes

Helen x

Reply

Hi, I was on olanzanpine for about 18 months. I was slowly reduced down to 2.5mg and then was taken off after about 3 months at this dose. I didn’t have any difficulty sleeping after coming off them. I think I had more of a problem wanting to sleep more - it took awhile for my body to adjust to the amount of sleep I could have

Reply

I was at 5 MG for several months. (After a psychosis relapse) 2 days ago I stepped down to 2.5 and will stay here for another 2 months before weaning off. Thanks for your question cause it applys to me!

Also I had withdraw a few years ago when I came off Invega. My doc at the time said I wouldn’t have any withdraw symptoms but I definitely did. It felt like I had a mild flu and was disoriented. The good news was it lasted less than a week. I think withdraw in general from meds is a short time

Take care, Anne

Reply

Hi Sweetface

Welcome to the forum, I hope you find it useful:)

I'm sorry to read about your difficulties with coming off Olanzapine and also I'm sorry about your miscarriage. I took Olanzapine for some time and whilst it helped reduce my symptoms it also made me feel very flat and depressed so I can understand why you would want to come off it.

My understanding is that weight gain can occur as Olanzapine increases appetite rather than slowing metabolism - I'm sure you'll be able to get back to a weight you are happy with, it just takes time and effort!

I weaned myself off Olanzapine too quickly and had really severe anxiety for about 6 weeks afterwards so it's great to hear that you are weaning off slowly - are you receiving guidance from your Dr about coming off Olanzapine?

I also had sleep problems around this time but I think that may have been more to do with being so highly anxious all the time, even waking up in the night having panic attacks. Again your Dr may be able to prescribe some medication to help with this.

I hope the replies on here may help, please message again if you need to :)

Best wishes and take care

Jas

2 likes
Reply

You may also like...